Florida, 2020Damaging Wind in Florida, April 30, 2020
April 30, 2020 · NWS JAX · 1 event in 1 county or zone
A line of strong to severe storms moved inland toward Gilchrist, Alachua and Marion counties during the pre-dawn hours. Elevated shear over marginal instablity nosing inland from the Gulf enanbled the line to edge inland and cause wind damage before shifting farther east an weakening as convective ingredients became more unphased.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe storms moved inland toward Gilchrist, Alachua and Marion counties during the pre-dawn hours. Elevated shear over marginal instablity nosing inland from the Gulf enanbled the line to edge inland and cause wind damage before shifting farther east an weakening as convective ingredients became more unphased.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 30, 12:20 AM EST, 38 minutes earlier.
Area forecast discussion, Apr 30, 12:20 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
120 AM EDT Thu Apr 30 2020
...MARGINAL RISK OF SEVERE STORMS LATE TONIGHT AND EARLY THURSDAY
MORNING...
.AVIATION...
[Through 0600z Friday]
Line of TSRA approaching KGNV will move NE across TAF sites through
10z...with additional SHRA/TSRA possible through 13z. MVFR Cigs
expected with precipitation. Expect activity to move S and E of TAF
sites after 13z...with VFR conditions thereafter. Latest guidance
suggests gusty westerly surface winds during the daytime hours.
&&
.PREV DISCUSSION [817 PM EDT]...
.UPDATE...
Radar imagery to our west shows a line of strong to severe
storms from near Apalachicola, FL to a little east of Bainbridge,
GA. Earlier this evening, this line produced a brief tornado near
Quincy, FL. Further north and east along the line across central
south Georgia, light to moderate rain is occurring. Some of these
light to moderate showers could move into our southeast Georgia
counties over the next few hours, but the the forecast remains on
track for stronger to marginally severe thunderstorms to move
through from around midnight through Thursday morning. Main
threat will be damaging wind gusts, although a brief isolated
tornado overnight can't be ruled out.
&&
.PREV DISCUSSION [413 PM EDT]...
.NEAR TERM [Tonight through Thursday]...Mostly sunny and breezy
across se Ga/ne Fl this afternoon as pressure gradient tightens
ahead of cold front to nw. Scattered showers and isolated
thunderstorms have developed this afternoon in an instability axis
from the Fl panhandle across sw Ga. Expect this activity to weaken
this evening with loss of heating as it moves into our western
zones where the air drier and more stable. Storms are then
expected to increase along a prefrontal trough this evening and
move into interior se Ga and the Suwannee Valley of ne Fl by
around midnight. Ascent will be on the increase as an amplifying
upper trough digs down into the deep south. This trough will bring
an increase in lift and vertical shear which will increase storm
coverage and strength. Instability will be weak but may be just
enough coming off the Gulf to result in isolated strong to severe
storms across the area mainly between midnight and 8 am. Strong
wind gusts will be the main threat. Convection should move
offshore early Thursday morning with lingering showers possible
over ne Fl until the cold front moves through by late morning.
Breezy and drier conditions for Thursday afternoon as west winds
advect in slightly cooler air.
.SHORT TERM [Thursday night through Saturday night]...High
pressure will build in from the west Thursday night through
Saturday. Winds will be breezy through Friday which will advect
drier and slightly cooler air into the area. High temperatures
will be in the upper 70s/lower 80s on Friday...warming into the
mid/upper 80s on Saturday with light winds. Low temperatures will
be in the 50s each night.
.LONG TERM [Sunday Through Wednesday]...Surface ridge will be
situated to our south through the period which will produce a sw
flow and above average temperatures. The ridging aloft will weaken
early next weak as short wave energy pushes a cold front into se
Ga. Models look too low with moisture for any precipitation at
this time. High temperatures will be in the upper 80s/lower 90s
with lows mostly in the low/mid 60s.
.MARINE...Southerly winds and seas will continue to increase
tonight as a cold front approaches from the northwest. Showers
and possibly strong to severe storms will move across the waters
late tonight through Thursday morning. Winds will shift to the
west by late morning with a cold frontal passage. Advisory
conditions will continue through Thursday morning with a gradual
decrease but still expect Exercise caution levels through Thursday
night. Lighter winds and seas expected Friday through the
weekend.
.FIRE WEATHER...High dispersions expected Thursday and Friday due
to gusty west winds behind frontal passage Thursday morning. Drier
air will advect into the area with RH values falling to near 30
percent during the afternoon hours Friday through Sunday.
.HYDROLOGY...Minor to moderate flooding will continue on the
Altamaha River into early next week. Minor flooding will also
continue on the Satilla River near Atkinson into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 60 74 50 77 53 / 90 0 0 0 0
SSI 64 78 55 78 58 / 70 40 0 0 0
JAX 65 80 55 81 57 / 80 40 0 0 0
SGJ 66 80 56 81 58 / 60 70 0 0 0
GNV 64 78 53 80 54 / 80 30 0 0 0
OCF 66 78 53 79 55 / 70 50 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 4 AM EDT Thursday for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Thursday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 8 AM EDT Thursday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&In the hours before
Special weather statement, Apr 29, 11:49 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 AM EDT Thu Apr 30 2020
FLZ035-236-340-300530-
Western Alachua FL-Western Marion FL-Gilchrist FL-
1249 AM EDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST...SOUTHWESTERN
ALACHUA AND WESTERN MARION COUNTIES UNTIL 130 AM EDT...
* At 1249 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Fowlers Bluff to 19 miles southwest of Williston Highlands to 10
miles west of Homosassa. Movement was northeast at 45 mph.
* Small hail and wind gusts up to 50 mph possible with these storms.
* Locations impacted include...
Rainbow Lakes Estates, Trenton, Archer, Newberry, Dunnellon and
Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
2948 8241 2948 8255 2954 8256 2953 8265
2956 8266 2956 8275 2959 8286 2958 8295
2962 8297 2963 8297 2975 8257 2932 8227
2896 8227 2896 8231
TIME...MOT...LOC 0449Z 210DEG 41KT 2937 8297 2917 8280 2877 8277
ENYEDISpecial weather statement, Apr 30, 12:54 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
154 AM EDT Thu Apr 30 2020
FLZ030-031-136-236-300630-
Eastern Alachua FL-Western Alachua FL-Union FL-Bradford FL-
154 AM EDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADFORD...CENTRAL
ALACHUA AND SOUTH CENTRAL UNION COUNTIES UNTIL 230 AM EDT...
* At 154 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Alachua to Gainesville to 8 miles west of Cross Creek. Movement was
northeast at 45 mph.
* Winds in excess of 45 mph possible with these storms.
* Locations impacted include...
Gainesville, Starke, Worthington Spring, Alachua, Hawthorne,
Worthington Springs, University Of Florida, New River, Rochelle and
Orange Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3001 8238 2992 8207 2961 8206 2950 8240
2963 8241 2985 8260
TIME...MOT...LOC 0554Z 217DEG 38KT 2983 8250 2967 8234 2948 8231
ENYEDISpecial weather statement, Apr 30, 12:57 AM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
157 AM EDT Thu Apr 30 2020
FLZ037-136-140-236-240-340-300630-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-Putnam FL-
Western Marion FL-Eastern Marion FL-
157 AM EDT Thu Apr 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...CENTRAL
MARION AND WEST CENTRAL PUTNAM COUNTIES UNTIL 230 AM EDT...
* At 156 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
southwest of Rochelle to near Sparr to 7 miles south of Santos.
Movement was northeast at 45 mph.
* Wind gusts up to 50 mph possible with these storms.
* Locations impacted include...
Ocala, Fort McCoy, Citra, Lynne, Hawthorne, Sparr, Moss Bluff, Lake
Weir, Cross Creek and Orange Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2962 8205 2953 8187 2896 8188 2896 8225
2929 8229 2951 8239
TIME...MOT...LOC 0556Z 231DEG 38KT 2953 8231 2935 8216 2901 8214
ENYEDIThunderstorm Wind, Marion
- When
- April 30, 12:58 AM EST
- Where
- Marion County, 2.07 mi N of Ocala West
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.250, -82.130
A tree fell onto a home along the 3700 block of NE 57 Street. There were no injuries. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in North Carolina, April 30, 20201 death · $260,000 · 3 events
- Flash Flood and Flooding in New York, April 30, 2020$546,000 · 9 events
- Flash Flooding and Flooding in Pennsylvania, April 30, 2020$235,000 · 5 events
- Strong Wind in New Jersey, April 30, 2020$50,000 · 1 event
- Flooding in Michigan, April 30, 2020$24,000 · 2 events
- Damaging Winds in Idaho, April 30, 202061 kt wind · 19 events
- Strong Wind in New York, April 30, 2020$20,000 · 2 events
- Damaging Winds in Wyoming, April 30, 202059 kt wind · 11 events
- Damaging Winds in North Carolina, April 30, 202054 kt wind · 10 events
- Damaging Winds in Florida, April 30, 2020$3,000 · 57 kt wind · 8 events
- Damaging Winds in South Carolina, April 30, 202065 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 30, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879338.